The U.S. Food and Drug Administration (FDA) has produced its first quarterly report that lists drugs that are being evaluated for potential safety issues.
This first report of its kind was issued in September and contains a list of 20 drugs being evaluated for potential safety issues. These were identified based on a review of reports in the FDA’s Adverse Event Reporting System (AERS) between January and March 2008.
The FDA point out, that for a drug to appear on this report, an FDA reviewer will have determined there is a reason to examine a drug more closely based on either the seriousness or number of adverse event reports associated with the drug. It should be noted that the appearance of a drug on this list does not mean that FDA has concluded that the drug has the listed risk, or that FDA has identified a causal relationship between the drug and the listed risk. It is on the list only because FDA has identified a potential safety issue. FDA will complete its evaluation of each potential signal/new safety information and issue additional public communications as appropriate.
The FDA emphasises that the listing of a drug and a potential safety issue on this website does not mean they are suggesting that prescribers should not prescribe the drug or that patients taking the drug should stop taking the medication. Patients who have questions about their use of the identified drug should contact their health care provider.
Some of the items on the list relate to overdose or adverse effects arising from confusion over labelling, dosing or drug name. However, many relate to inherent adverse effects of the drugs, which may be serious and life threatening. These include those in the table below. See the full FDA quarterly report for the complete list.
|Product name: Active ingredient (tradename) or product class||Potential signal of serious risk/new safety information|
|Duloxetine ▼ (Cymbalta)||Urinary retention|
|Ivermectin (Stromectol) and warfarin||Drug interaction|
|Lenalidomide▼ (Revlimid)||Stevens Johnson Syndrome|
|Natalizumab▼ (Tysabri)||Skin melanomas|
|Octreotide acetate depot (Sandostatin LAR)||Ileus|
|Phenytoin Injection (Dilantin)||Purple Glove Syndrome|
|Telbivudine▼ (Tyzeka)||Peripheral neuropathy|
|Tumour necrosis factor (TNF) blockers||Cancers in children and young adults|
Some adverse effects occur so infrequently that they do not become apparent during the clinical trials required for product registration. Post-marketing surveillance of drugs is necessary to identify these effects. All health professionals in the UK should be vigilant with regard to suspected adverse effects of drugs and report them to the Medicines and Healthcare products Regulatory Agency MHRA through the Yellow Card Scheme. In this way, as with the FDA scheme, potential safety issues can be identified, investigated and appropriate action taken to reduce the risk of harm to patients arising from their use.